Hail, Hancock
- When
- May 29, 6:21 PM CST
- Where
- Hancock County, 1.05 mi W of Augusta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -90.970
An upper level low moved over Iowa, sparking some showers and thunderstorms during the late afternoon and evening. Some of the storms spawned some funnel clouds and weak tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level low moved over Iowa, sparking some showers and thunderstorms during the late afternoon and evening. Some of the storms spawned some funnel clouds and weak tornadoes. The storm complex then expanded and produced heavy rain. These heavy rains fell on completely saturated soils, and produced a round of significant flash flooding, which closed many roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 1:56 PM CST, 4 hours 25 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
256 PM CDT Wed May 29 2019
.SYNOPSIS...
Issued at 255 PM CDT Wed May 29 2019
18Z surface data has a weak low between KDSM and KAIO. A frontal
boundary runs east southeast from the low across southern Iowa and
into central Illinois. Dew points were in the 40s and 50s from the
Great Lakes into the northern Plains. Near and south of the frontal
boundary dew points were in the 60s and 70s.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 255 PM CDT Wed May 29 2019
Will be hoisting a new flash flood watch for tonight. The risk area
is thoroughly saturated and even 0.5 inches of water has the
potential to create significant problems. The areal coverage may or
may not change as storms evolve tonight.
Considerable cloud cover during the day may prevent convection from
developing prior to sunset. Any convection that does develop will be
isolated in nature.
Tonight the weak low in central Iowa will slowly move east southeast
as an upper level disturbance moves north from the Plains. The
combination of these features will allow thunderstorms to develop
that will organize into another storm complex with the best chances
of rain along and east of the Mississippi.
Last night large scale features dominated the production of heavy
rain. Tonight storm scale processes will dominate. Thus the area of
heavy rainfall will be much smaller. Storms tonight will have the
potential to produce 1 to possibly 1.5 inches of rain in a more
localized area.
Late tonight rain will slowly end from west to east with most areas
west of the Mississippi dry by sunrise.
Thursday morning areal coverage of the rain will continue to
decrease during the morning hours. By late morning and during the
afternoon an upper level low will slowly move across the area. This
upper low is expected to generate new convection during the
afternoon hours.
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 255 PM CDT Wed May 29 2019
The extreme active weather will have a break from Thursday night
through Friday, as a warm airmass spreads into the region, and flow
aloft transitions to northwest flow. After a mainly clear night in
the mid to upper 50s, Friday appears deeply mixed, and warm. Highs
with dry ground could easily have topped 90 in that pattern, but
with such incredibly wet soils, will go under this potential, with
lower to mid 80s. Friday night, and Saturday, northwest flow will
bring the threat for showers and thunderstorms, but these should be
quick movers and offer much less of a heavy rain threat. Pending
coverage tonight, this could offer an isolated heavy rain threat,
but may also be benign.
The remainder of the forecast is mainly dry, but with low
confidence. Northwest flow any time of year will bring fast moving
chances for rain, that are not widespread in the region, thus pops
tend to be low until we know timing and path. That can be said for
the period from Saturday through Wednesday. Highs will average near
to below normal, with good drying potential outside of rain chances.
For some, this could be week that may allow for some field work.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1240 PM CDT Wed May 29 2019
A frontal boundary remains across southern Iowa east into central
Indiana. North of the boundary MVFR conditions were widespread
with some pockets of VFR. MVFR/VFR conditions will persist through
through 02z/30 with isolated TSRA/SHRA developing. After 02z/30
the next storm system will move into the Great Lakes creating
widespread MVFR conditions with areas of IFR with SHRA/TSRA.
After 12z/30 conditions will slowly improve to MVFR/VFR with rain
ending.
&&
.HYDROLOGY...
Issued at 1127 AM CDT Wed May 29 2019
Extremely heavy and widespread rain fell in the past 24 hours,
resulting in significant rises on virtually all area rivers. This
was forecast, but is normal for excessive rain events, there was a
stripe of heavy rain that exceeded the smoothed out forecast
rainfall, which in this case fell between Highway 30 and Highway
34 in Iowa and Illinois. Flash flooding was widespread, and
continues as areal flooding in some locations. This will be the
case until water reaches into rivers. As time goes on, the areal
flooding will be more spotty.
That said, there remains shower and thunderstorm potential into
tonight. Depending on the coverage of storms, another heavy rain
stripe is possible along and east of the Mississippi River
tonight. If that falls into the Rock River basin, this would
increase the flood crest there, and possibly cause higher crest on
the Mississippi River in the Quad Cities through Muscatine.
Yesterday's rain and earlier rains have brought Major flooding to
the Des Moines River from Keosaqua through St. Francisville. That
input combined with local flash flood run off to bring a rapid
rise (continuing through now), on the Mississippi River from
Burlington through Keokuk and Gregory Landing. As the Des Moines
River falls tomorrow, the decreasing input should result in a flat
crest in that area. The inputs upstream from routed water are
significant, but the decreasing Des Moines will limit the rises
after today.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from 6 PM CDT this evening through Thursday
morning for Des Moines-Henry IA-Lee-Louisa-Muscatine-Scott.
IL...Flash Flood Watch from 6 PM CDT this evening through Thursday
morning for Hancock-Henderson-Henry IL-McDonough-Mercer-
Rock Island-Warren-Whiteside.
MO...Flash Flood Watch from 6 PM CDT this evening through Thursday
morning for Clark.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...08
HYDROLOGY...ErvinHazardous Weather Outlook National Weather Service Quad Cities IA IL 329 PM CDT Wed May 29 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-302030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 329 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a slight risk of severe storms mainly south of a line from Kirksville, Missouri to Sterling, Illinois. North of this line there is a marginal risk of severe storms. If severe storms develop the primary risks would be damaging winds and large hail. The most likely time frame would be 7 to Midnight. Thunderstorms tonight will bring a locally heavy rain and flash flood risk, due to the incredibly wet soil conditions. A flash flood watch is in effect until 7 AM Thursday morning for areas near the Mississippi River, and south of Highway 30. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY While flooding will continue through the period, no significant hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening south of a line from Kirksville, Missouri to Sterling, Illinois. Rainfall reports over 1 inch and flash flood reports are appreciated. Wolf/Ervin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD 2 W COLUMBUS JUNCTION 41.28N 91.40W
05/28/2019 LOUISA IA EMERGENCY MNGR
DAMAGE TO HIGHWAY 92 FROM FLASH FLOODING
JUST WEST OF COLUMBUS JUNCTION. HIGHWAY HAS
BEEN CLOSED AS THE HIGHWAY IS CRACKED. TIME
ESTIMATED.
&&
JLBSpecial Weather Statement National Weather Service Quad Cities IA/IL 708 PM CDT Wed May 29 2019 IAC011-095-103-113-300045- Johnson-Benton-Linn-Iowa- 708 PM CDT Wed May 29 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JOHNSON... SOUTHEASTERN BENTON...SOUTHWESTERN LINN AND NORTHEASTERN IOWA COUNTIES UNTIL 745 PM CDT... At 707 PM CDT, a strong thunderstorm was located near Marengo, moving northeast at 20 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. This storm may also produce a funnel cloud. Locations impacted include... Cedar Rapids, Marengo, Fairfax, Atkins, Walford, Palo, Shellsburg, Swisher, Newhall, Blairstown, Shueyville, Norway, Amana, Middle Amana, Upper South Amana, East Amana, Hannen Lake Park, Koszta, High Amana and Iowa County Fairgrounds. This includes Interstate 380 between mile markers 10 and 15. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4171 9214 4186 9222 4212 9186 4184 9160 TIME...MOT...LOC 0007Z 242DEG 25KT 4184 9203 12
The Lincoln radar (KILX), 139 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Route 164 closed due to high water over the road between Gladstone and Oquawka.
Local broadcast media reported significant street flooding on 41st Street in front of the Genesis Health complex.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826814, 826811, 826813.